Louisiana, 2012

Heat in Louisiana, September 3, 2012

September 3, 2012 · NWS LIX · 1 event in 1 county or zone

Temperatures in the mid 90s were common across southeast Louisiana. Widespread power outages in the wake of Hurricane Isaac, combined with the hot temperatures, caused several reports of heat exhaustion and at least one case of heat stroke.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Temperatures in the mid 90s were common across southeast Louisiana. Widespread power outages in the wake of Hurricane Isaac, combined with the hot temperatures, caused several reports of heat exhaustion and at least one case of heat stroke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 3, 8:33 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 3, 8:33 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
933 AM CDT MON SEP 3 2012

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. A CONTINUED DRYING TREND
BUT CONTINUED UNSTABLE WITH A PW OF 1.79 INCHES AND AN LI OF -6.7.
ALTHOUGH A DRIER SOUNDING...STILL VERY MOIST NEAR THE SURFACE
BELOW 1500 FEET ASL...PARTLY FROM MOIST GROUNDS FROM HEAVY RAINFALL
FROM ISAAC. SCATTERED CUMULUS DECK AT 2700 FEET ASL WHERE DEWPOINT
DEPRESSIONS ARE RANGING AT OR NEAR 3 DEGREES FAHRENHEIT. A LIGHT TO
MODERATE WEST...SOUTHWESTERLY FLOW IN THE LOWEST LEVELS BELOW 900
MB WITH A LIGHT NORTHWESTERLY FLOW IN BETWEEN 900 AND 275 MB. A
MODERATE TO STRONG NORTHEASTERLY FLOW ABOVE 275 MB.

&&

.PREV DISCUSSION... /ISSUED 428 AM CDT MON SEP 3 2012/

SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A REMNANT 1008MB LOW OVER SOUTHERN
INDIANA. WITH AN ASSOCIATED FRONTAL BOUNDARY FROM THE MID
ATLANTIC STATES TO THE LOW TO CENTRAL KANSAS. A BROAD 1017MB WAS
LOCATED OVER THE NORTHERN CENTRAL GULF. UPPER AIR ANALYSIS SHOWED
A SHORT WAVE/REMNANT LOW FROM SOUTHERN INDIANA TO NORTHERN
ALABAMA/NORTHERN MISSISSIPPI AND A HIGH OVER SOUTHERN PLAINS. IN
ADDITION...CONVECTION WAS LOCATED NEAR THE BASE OF THE WAVE OVER
NORTH MISSISSIPPI. 18

DISCUSSION...
FOR TODAY...DEBRIS FROM CONVECTION OVER NORTH MISSISSIPPI WILL
TRACK SOUTH THIS MORNING OVER NORTHEAST ZONES THIS MORNING.
OUTFLOW BOUNDARY FROM EARLY MORNING STORMS MAY TRIGGER ISOLATED
CONVECTION OVER NORTHEAST ZONES...MS COAST THIS MORNING. OTHERWISE...-4C
TO -5C WILL SUPPRESS DEVELOPMENT LATER THIS MORNING THROUGH
AFTERNOON. HOWEVER...A FEW STORMS MAY DEVELOP WITH THE NORTH FLOW
IN PLACE LATE. ERGO...NORTHEAST ZONES WILL INSERT RAIN CHANCES
THIS MORNING...LATER THIS AFTERNOON AND EVENING FOR MS COAST.
REMNANT UPPER LEVEL LOW WILL SAG SOUTHEAST AND OPEN...LEAVE A
TROUGH AXIS FROM APPALACHIANS TO OUR EAST ZONES...CREATING A
BETTER CHANCE OF RAIN BY MID WEEK. AS A RESULT...DEEPER MOISTURE WILL
POOL ALONG THIS AXIS...MAINLY OVER OUR EAST ZONES TUESDAY AND
WEDNESDAY. THIS TROUGH AXIS WILL SAG SOUTH WEDNESDAY THROUGH
FRIDAY...SHIFTING THE HIGHER RAIN CHANCES SOUTH. UPPER LEVEL LOW OVER
CENTRAL CANADA WILL DIVE SOUTHEAST PUSHING A TROUGH AXIS ACROSS
THE GREAT LAKES AND CENTRAL PLAINS EARLY SATURDAY. GFS AND ECMWF
ARE BOTH INDICATING POSITIVELY TILTED TROUGH AXIS PUSH THROUGH THE
FORECAST AREA SUNDAY. AN ASSOCIATED SURFACE COLD FRONT WILL PUSH
THROUGH THE AREA SUNDAY...WILL MAINTAIN CHANCE POPS SATURDAY
THROUGH SUNDAY. DRY AND COOL CONDITIONS MAY GREET THE AREA BY THE
END OF NEXT WEEKEND. 18

AVIATION...
AVIATION...RIGHT NOW MOST SITES ARE IN VFR STATUS BUT MCB DOES HAVE
IFR CIGS. MCB IS A TYPICAL PROBLEM AREA AND WE WILL LIKELY DEAL
WITH BOTH VSBY AND CIG ISSUES UNTIL SUNRISE. OTHER SITES MAY SEE
TEMPO MVFR VISBIES. AFTER SUNRISE ALL SITES SHOULD QUICKLY GET BACK
INTO VFR STATUS. THERE WILL LIKELY BE SCT CONVECTION THIS AFTN SO
LOOK FOR A FEW SITES TO DEAL WITH THOSE ISSUES. /CAB/

MARINE...OVERALL HIGH PRESSURE WILL DOMINATE THE ERN GULF THROUGH
THE WORK WEEK KEEPING WINDS MOSTLY OUT OF THE SOUTH TO SOUTHWEST.
WINDS WILL VERY FROM 5-10KTS DURING THE DAY TO AS MUCH AS SUSTAINED
15KTS WITH HIGHER GUSTS OVERNIGHT. TONIGHT AND TUE NIGHT THE
PRESSURE GRADIENT IS EXPECTED TO TIGHTEN A TAD AND WITH WINDS
EXPECTED OUT OF THE SW WE GENERALLY GET WINDS TO RAMP UP OVER THE
WATERS EAST OF THE MS DELTA AND WE MAY NEED TO CARRY EXERCISE
CAUTION HEADLINES TONIGHT AND TOMORROW NIGHT. /CAB/

DECISION SUPPORT...
DSS CODE...RED.
DEPLOYED...ER-MET TO GOHSEP, ER-MET TO SLIDELL.
ACTIVATION...OZONE AMATEUR RADIO NETWORK AT MOBILE COMMAND.
ACTIVITIES...RIVER AND RESIDUAL SURGE FLOOD FIGHT SUPPORT.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  74  93  73 /  20  20  20  20
BTR  94  76  94  76 /  10  10  10  10
ASD  92  76  91  76 /  30  20  30  30
MSY  92  78  91  77 /  20  20  20  20
GPT  90  77  90  77 /  30  20  40  40
PQL  92  75  91  73 /  30  20  40  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 3, 5:20 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CDT MON SEP 3 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031745-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
620 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA WITH THE BEST
COVERAGE OVER MISSISSIPPI COAST LATER THIS AFTERNOON AND THIS
EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

SEVERAL RIVERS IN SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI
REMAIN IN FLOOD. MONITOR THE LATEST FLOOD STATEMENTS AND RIVER
FORECASTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SATURDAY...
MAINLY DURING THE AFTERNOON EACH DAY. FREQUENT LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS. HEAT INDEX VALUES WILL
CONTINUE TO RANGE IN THE 100 TO 105 DEGREE RANGE... POSSIBLY
HIGHER IN SOME LOCATIONS AND CONTINUE TO HAVE A GREATER IMPACT ON
PEOPLE WHO STILL DO NOT HAVE POWER.

A STRONG COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA EARLY
SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF THE
FRONT SATURDAY NIGHT AND EARLY SUNDAY. A FEW STORMS MAY BE STRONG
WITH GUSTY WINDS SATURDAY NIGHT AND SUNDAY.

SEVERAL RIVERS IN SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI
REMAIN IN FLOOD. MONITOR THE LATEST FLOOD STATEMENTS AND RIVER
FORECASTS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTING WATER LEVELS AND
RIVER CONDITIONS DURING THIS HIGH WATER EVENT. THE OZONE AMATEUR
RADIO NETWORK HAS BEEN ACTIVATED AND DEPLOYED WITH THE SEVERE
WEATHER EMERGENCY RESPONSE VEHICLE /SWERV/ IN SUPPORT OF FLOOD
FIGHT DECISION SUPPORT.

Event by event

1 heat. Local standard time, as filed.

Heat, Upper Jefferson

When
September 3, 10:20 AM CST
Where
Upper Jefferson forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper

During a widespread power outage in the wake of Hurricane Isaac, several reports of heat exhaustion were reported, including one fatality from heat stroke.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Upper Jefferson2012-09-0390MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415103.